Severe Anaphylactoid Reactions to Cuprammonium Cellulose Hemodialyzers

John T. Daugirdas, Todd S. Ing*, David M. Roxe, Peter T. Ivanovich, Frank Krumlovsky, Subhash Popli, Mary M. Mclaughlin

*Corresponding author for this work

Research output: Contribution to journalArticle

55 Scopus citations

Abstract

• Twenty-one severe reactions to hemodialysis occurred in approximately 260,000 dialysis treatments at three centers within a 10½-year period. Reactions typically appeared within minutes of initiating dialysis, and were characterized by cardiopulmonary, mucocutaneous, and/or gastrointestinal tract symptoms highly suggestive of anaphylaxis. Four respiratory arrests and one death resulted. Analysis of dialyzer use patterns and of each patient’s dialyzer exposure history strongly implicated hollow-fiber dialyzers made of cuprammonium cellulose (CC) as a cause of these reactions. No obvious factors could be found to identify predisposed patients. Less than optimal rinsing of the CC hollow-fiber dialyzers prior to use may have been responsible for some, but not all, of these reactions.

Original languageEnglish (US)
Pages (from-to)489-494
Number of pages6
JournalArchives of Internal Medicine
Volume145
Issue number3
DOIs
StatePublished - Mar 1985

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Severe Anaphylactoid Reactions to Cuprammonium Cellulose Hemodialyzers'. Together they form a unique fingerprint.

  • Cite this

    Daugirdas, J. T., Ing, T. S., Roxe, D. M., Ivanovich, P. T., Krumlovsky, F., Popli, S., & Mclaughlin, M. M. (1985). Severe Anaphylactoid Reactions to Cuprammonium Cellulose Hemodialyzers. Archives of Internal Medicine, 145(3), 489-494. https://doi.org/10.1001/archinte.1985.00360030137024